Alert archive / Texas / Tornado Warnings in 2014

Tornado Warning 18, NWS San Angelo, TX

June 12, 2014McCulloch County, San Saba County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 12, 2014, 8:45 PM CDT for McCulloch County, San Saba County, Texas. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2014, 8:45 PM CDT (01:45 UTC)
Expired
Jun 12, 2014, 9:15 PM CDT
In force
30 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties McCulloch County, TX, San Saba County, TX

The radar

The San Angelo radar (KSJT), 144 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:45 PM CDTTSTM WND DMGRochelle, TXROOF WAS REPORTEDLY BLOWN OFF AT THE ROCHELLE PUBLIC SCHOOL.
Jun 12, 8:45 PM CDTNON-TSTM WND DMGRochelle, TXROOF WAS REPORTEDLY BLOWN OFF AT THE ROCHELLE PUBLIC SCHOOL.
Jun 12, 9:11 PM CDTTSTM WND DMG4 Ne Fredonia, TXTREE TOPPLED AND 6 INCH LIMBS DOWNED
Jun 12, 9:11 PM CDTHAIL 0.884 Ne Fredonia, TXTREE TOPPLED AND 6 INCH LIMBS DOWNED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 4:06 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2014-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2014-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

798 
WFUS54 KSJT 130145
TORSJT
TXC307-411-130215-
/O.NEW.KSJT.TO.W.0018.140613T0145Z-140613T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
845 PM CDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN MCCULLOCH COUNTY IN WEST CENTRAL TEXAS...
  WEST CENTRAL SAN SABA COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 915 PM CDT

* AT 841 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR ROCHELLE...AND MOVING SOUTH AT 45 MPH.

  HAZARD...TORNADO...HALF DOLLAR SIZE HAIL AND 80 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN
  MCCULLOCH AND WEST CENTRAL SAN SABA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3108 9877 3094 9914 3128 9924 3133 9906
TIME...MOT...LOC 0146Z 339DEG 37KT 3120 9912

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 12, 8:40 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 12, 8:40 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
840 PM CDT THU JUN 12 2014

.UPDATE...

Showers and thunderstorms have moved south of our Interstate 20
corridor, and the threat for further  development has significantly
diminish. Thus, the Big Country counties are no longer in Tornado
Watch number 288. Thanks to SPC and WFO Fort Worth for coordination.

&&

.PREV DISCUSSION... /ISSUED 648 PM CDT THU JUN 12 2014/

.AVIATION...
/00Z TAFS/

Look for MVFR ceilings to return to West Central Texas tonight. In
addition, thunderstorms are possible at all five terminals until
around midnight tonight. However, these thunderstorms will either be
isolated or scattered. So, timing at the terminals remains
difficult. Rather than including prevailing thunder in the
terminals, amendments for approaching thunderstorms looks to be the
best approach.

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT THU JUN 12 2014/

SHORT TERM...
(Tonight and Friday)

The main concern this afternoon and evening is the potential for
strong to severe thunderstorms, some producing large hail, damaging
winds, and isolated tornadoes. A cold front was located along a line
from near Fort Stockton, to Big Spring, then into Haskell and
Throckmorton counties. A very unstable environment is evident ahead
of the front, across much of the Concho Valley, Heartland, and
Northwest Hill Country. In addition, steep lapse rates and 0-6 KM
Bulk Shear values of 30 to 40 knots are currently being experienced
across these areas. As the front slowly moves south, showers and
thunderstorms are forecast to develop late this afternoon, with the
best chance south and east of a Brownwood, to San Angelo, to Ozona
line. Given the aforementioned factors, any storms that do develop
will have the potential to become strong to severe, with large hail,
damaging winds, and isolated tornadoes being the main hazards.
Showers and thunderstorms should slowly shift south and east this
evening, with the majority of convection moving south of the area
during the early morning hours Friday.

On Friday, the remnant cold front will be located across the
Northwest Hill Country/Heartland. This may be the focus for isolated
showers and thunderstorms, mainly during the morning hours, and this
is reflected in the grids. Models indicate an upper level shortwave
trough moving into West Texas tomorrow afternoon, resulting in
showers and thunderstorms. The NAM continues to be the most
aggressive in moving this convection into at least the western third
of the area during the late afternoon hours, and I have expanded
PoPs into much of the western Concho Valley, western Big Country,
and Crockett county. Again, a few of these storms could be strong to
severe. Highs on Friday will be cooler, generally in the upper 80s
to lower 90s.

LONG TERM...
(Friday night through next Thursday)

West Central Texas will be on the northern periphery of the
subtropical ridge this weekend into the middle of next week.
Through the weekend, the upper ridge will be centered over Mexico
but is expected to build northeast across the southeastern states
late this weekend into early next week, as an upper level trough
develops across the western CONUS. The airmass across West Central
Texas will remain moist and unstable through the period, with
periodic weak disturbances moving across the area through early next
week. POPs were increased to 30 percent across western portions of
the Concho Valley and Crockett county Friday evening. Some of the
storms may be severe with large hail and damaging winds the main
threat. Thunderstorms may also develop west of the area again
Saturday afternoon with some of this activity making into far
western/southwestern counties by evening. Not a clear enough signal
in the models to warrant mentionable POP's Saturday through early
next week but did include isolated thunder west of a Sterling city
to Ozona line for Saturday evening. If storms develop, they will
again have the potential to become severe given the unstable airmass
in place.

The medium range models continue to be at odds with each other by
the middle of next week, with the ECMWF maintaining a western US
trough and eastern ridge, while the GFS builds the ridge across
the Rockies with troughing across the east. The ECMWF solution
would favor diurnally driven convection along the dryline to our
west, while the GFS would result in hot and dry conditions as the
ridge builds. For now, will maintain a dry forecast Sunday through
Thursday. Temperatures will remain warm through the period, with
afternoon highs in the lower to middle 90s and lows in the lower
70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 69  87  71  95  71 /  20  10  10  10  10
San Angelo 	 70  91  72  96  71 /  30  10  20  10  10
Junction 	 72  92  72  95  71 /  40  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Daniels/JW
Aviation/Short Term/Update: Huber
Hazardous weather outlook, Jun 12, 2:49 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
249 PM CDT THU JUN 12 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-132000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
249 PM CDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF
WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING. THE BEST POTENTIAL
FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF A
BROWNWOOD...TO SAN ANGELO...TO OZONA LINE. THE MAIN HAZARDS WILL
BE LARGE HAIL...DAMAGING WINDS...DANGEROUS LIGHTNING...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON
AND EVENING...MAINLY WEST OF A SWEETWATER...TO SAN ANGELO...TO
SONORA LINE. THE MAIN HAZARDS WILL BE LARGE HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

In the hours before

Local storm report, Jun 12, 7:56 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
756 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             VOCA                    31.01N  99.18W
06/12/2014  M1.75 INCH       MCCULLOCH          TX   PUBLIC

&&

EVENT NUMBER SJT1400270

REIMER
Local storm report, Jun 12, 8:01 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
801 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND GST     SANTA ANNA              31.74N  99.32W
06/12/2014  M62 MPH          COLEMAN            TX   STORM CHASER

&&

EVENT NUMBER SJT1400271

REIMER
Special weather statement, Jun 12, 8:02 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
802 PM CDT THU JUN 12 2014

TXZ170-130130-
MASON TX-
802 PM CDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT FOR MASON
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 758 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF
HILDA...OR ABOUT 10 MILES SOUTH OF MASON...MOVING EAST AT 20 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

* OTHER LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO HEDWIGS
  HILL...ART...HILDA...US-87 NEAR THE MASON-GILLESPIE COUNTY LINE AND
  LOYAL VALLEY.

LAT...LON 3050 9928 3083 9906 3080 9896 3049 9897
TIME...MOT...LOC 0102Z 288DEG 18KT 3061 9927
Local storm report, Jun 12, 8:06 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
806 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             VOCA                    31.01N  99.18W
06/12/2014  E2.50 INCH       MCCULLOCH          TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1400273

JD
Local storm report, Jun 12, 8:07 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
807 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 SE VOCA               30.99N  99.16W
06/12/2014  E2.25 INCH       MCCULLOCH          TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER SJT1400274

MJ
Local storm report, Jun 12, 8:44 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
844 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND DMG     ROCHELLE                31.22N  99.21W
06/12/2014                   MCCULLOCH          TX   TRAINED SPOTTER

            TREES DOWN IN THE ROCHELLE AREA. WINDS ESTIMATED AT 65
            MPH.

&&

EVENT NUMBER SJT1400275

MJ

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:05 PM CDTSevere Thunderstorm WarningSJTKimble, Mason, Menard40 min
Jun 12, 7:14 PM CDTSevere Thunderstorm WarningSJTKimble46 min
Jun 12, 7:16 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman, Runnels44 min
Jun 12, 7:18 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason42 min
Jun 12, 7:38 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba52 min
Jun 12, 7:46 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels29 min
Jun 12, 7:47 PM CDTSevere Thunderstorm WarningSJTKimble, Mason, Menard43 min
Jun 12, 7:55 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman, McCulloch35 min
Jun 12, 8:02 PM CDTSpecial Weather StatementSJTMason28 min
Jun 12, 8:10 PM CDTSevere Thunderstorm WarningSJTSan Saba65 min
Jun 12, 8:14 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch31 min
Jun 12, 8:26 PM CDTSevere Thunderstorm WarningSJTColeman, McCulloch, San Saba34 min
Jun 12, 8:41 PM CDTSevere Thunderstorm WarningSJTKimble, Mason, Menard49 min
Jun 12, 8:51 PM CDTSpecial Weather StatementSJTMcCulloch24 min
Jun 12, 8:57 PM CDTSevere Thunderstorm WarningSJTMason48 min
Jun 12, 9:07 PM CDTTornado WarningSJTSan Saba23 min
Jun 12, 9:23 PM CDTSevere Thunderstorm WarningSJTKimble, McCulloch, Mason, Menard, San Saba46 min
Jun 12, 10:06 PM CDTSpecial Weather StatementSJTSutton24 min
Jun 12, 10:16 PM CDTSevere Thunderstorm WarningSJTKimble, Sutton59 min
Jun 12, 10:47 PM CDTSpecial Weather StatementSJTSutton43 min
Jun 12, 10:59 PM CDTSpecial Weather StatementSJTKimble31 min

Nearby

Tornado Warnings in Texas, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.